A little background first. I have been diagnosed with degenerative disc disease, osteoarthritis, foraminal stenosis (C5, C6), and herniated discs (C2, C3, C4, C5, C6). Before I went to my first pain management appointment two weeks ago I was (and still am) on 400 mg. of Celebrex daily, 4 mg. Zanaflex every 6-8 hours, and 150 mg. Wellbutrin daily (I'm trying to quit smoking). The day before my first shot my pain management doctor added 50 mg. of Lyrica before I go to bed. For the first week after my Celestone injection, I had some muscle soreness and weakness but other than that, the pain was minimal and the usual swelling of my hands disappeared. It was heavenly!
The second week after my shot has been pure misery though. I am itching constantly just under my skin and mostly in my hands, feet, arms and head. There is no rash or hives that I can see - just the constant itching. If I take Benadryl to relieve the itching I become a complete zombie and cannot function. I can take the Benadryl before I go to bed but it wears off by the time I get up in the morning. I've also noticed that the swelling in my hands is back and now I'm also experiencing some pain, although I'd say it's about a 2 to 3 on a scale of 1 to 10.
I have an appointment to have my second shot tomorrow and I'm not sure if I want to have it done or not at this point. I've called my doctor's office three times in the last 4 days and have yet to hear back from a nurse. I even called my GP who is very thorough and his office called my pain management doctor for me and left a message as well.
My question is this: Has anyone else experienced severe, constant itching with no rash or hives after getting one of these shots?
Hi Tanked, I have a condition called polycythaemia Vera. Fancy term for too mans red blood cells. Fortunately I dont have any other indicators of a major cause like cancer, so all we can do is treat the symptoms, high red cell levels and Krit. So they have drained a pint at least 12 times this year. The idea is to keep draining a pint away each week untill my levels are normal. The reason I mention it is because the itching you describe fits the itching my blood doc says is an indicator to get tp the ER before I through a clot or stroke. Too many red cells causes that itching. The two non cancerous causes are Smoking and hormones. Smoking can also be linked to a sedentary lifestyle and all the ill effects of both. Talk to your doc, The way you describe it I don't see how it wouldn't be better to know and deal with then to just through a clot one day and wonder why nobody noticed the warning signs, like the itching without rash or redness.
Thanks for the information on your condition Dave. I will certainly keep that in mind and speak to my family doctor if this itching continues. The clinic finally called me back late yesterday afternoon and told me to discontinue the Lyrica. I opted to get the second Celestone injection today and woke up from the anesthesia still itching. I was told to take Benadryl and go to bed when I got home. If the itching does not abate within a couple more days I will certainly be calling to make an appointment with my GP. The only other cause I can think of that would involve medicine is possibly the Wellbutrin which I was told not to stop suddenly. I was changed from Lyrica to Cymbalta today so I'm hoping that I don't have trouble adjusting to yet another new medication on top of all the other problems I am having.
I had a full blood panel work up recently and my red blood cell count was fine but so were my thyroid levels which is another issue I have to address since the MRI on my neck also revealed a sizable nodule on my thyroid. I am scheduled for a biopsy next Thursday. It seems that once I start going to doctors for one thing, another thing pops up.. Frustrating to say the least but like you said Dave, it's best to know and deal with it than to ignore it until it is something serious.